New Mexico, 2021

Hail and Damaging Winds in New Mexico, May 14, 2021

May 14, 2021 · NWS ABQ · 5 events in 5 counties and zones

Southeasterly surface winds across the east resulted in low-level moisture advection which sharpened the dryline across the eastern plains of New Mexico on May 14, 2021. With increasing daytime temperatures, a sufficient amount of instability was in place for afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Southeasterly surface winds across the east resulted in low-level moisture advection which sharpened the dryline across the eastern plains of New Mexico on May 14, 2021. With increasing daytime temperatures, a sufficient amount of instability was in place for afternoon thunderstorms. However, while surface moisture was in place across the east, a lack of mid-level moisture resulted in an environment where strong to damaging winds were the primary threat. Thunderstorms first developed across the northern and southern high terrain of New Mexico before moving eastward onto lower elevations. Thunderstorms that moved onto the plains of eastern New Mexico moved into an environment with more instability and shear which allowed them to intensify. A few of these thunderstorms produced 60 to 70 mph winds, but the hail was sub-severe. Strong downbursts were more common west of the Rio Grande Valley where a couple strong thunderstorms produced downburst winds in excess of 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 14, 2:15 PM MST, 15 minutes earlier.

Area forecast discussion, May 14, 2:15 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
315 PM MDT Fri May 14 2021

.SYNOPSIS...
Showers and thunderstorms will be scattered this evening along and
south of Interstate 40 and east of Interstate 25, where isolated
storms could be strong to severe with hail and damaging wind gusts.
Drier air moves into western and central New Mexico over the
weekend, while moisture sloshes back and forth over the east, where
showers and thunderstorms will develop each day. A few of these
weekend storms could be strong to severe over northeast New Mexico.
Monday and Tuesday a slow moving upper low will bring increasing
chances for showers and thunderstorms, especially to the east. High
temperatures will remain near seasonal averages during the weekend
but cool down a few degrees early next week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... Showers and
thunderstorms that have developed over the Southwest and South
Central Mountains will continue to pulse as they shift east and
northeast. With high dewpoint depressions, any storm will have the
potential for gusty and erratic winds. Brief small hail will also be
possible with the strongest storms. Across the northeast, storms are
quickly shifting eastward, but due to a punch of drier air at mid
levels, continue to be weak. Nonetheless, these storms, too, will
have the potential for gusty and erratic winds with any outflows
that develop. These storms may get stronger as they near the OK/TX
borders where better boundary layer moisture exists.

Once the atmosphere decouples tonight, southerly flow should
replenish low level moisture across the plains as well as the Rio
Grande Valley. Then on Saturday, one or more weak perturbations in
the flow aloft may help spark showers and thunderstorms once again.
For areas west of the Central Mountain Chain, a mix of wet and dry
storms are expected with gusty winds again being the main concern.
Meanwhile, a boundary draped over far northeast NM will be a focus
for stronger thunderstorm development. Storms are likely to initiate
on the Sangre de Cristo Mountains or the boundary itself, then shift
east/southeast along the boundary during the afternoon and evening.
Steep mid level lapse rates, 1000-1500J/kg MLCAPE and weak shear
could yield a few severe storms, particularly across Colfax and
Union counties. The storms will likely help push the boundary
southward through the afternoon and evening, with storms potentially
moving into Quay County during the evening hours. Additional, mainly
non-severe, storms will be possible during the afternoon and evening
across east central and southeast areas. However, much like today,
as these storms shift eastward toward the TX border and better
moisture, severe potential will increase.

Depending on the amount of storms and the cold pool that develops,
the outflow boundary should push westward toward the east slopes of
the Central Mountain Chain Saturday night. A weak gap wind is not
out of the question at KSAF or KABQ very early Sunday morning.

34

LONG TERM...(SUNDAY THROUGH FRIDAY)...

Drier air makes more progress over western and central NM Sunday
while a surface boundary is draped over northeast NM near the NM/CO
state line, which would be a focal point for showers and storms,
some of which could become strong to severe. The boundary slides
farther south and west Sunday night, and sets up another round of
showers and storms for Monday, some of which could be strong to
severe over the northeast quarter to third of the state. Isolated
and probably dry convection could develop Monday afternoon/evening
over western NM as an upper low moves into eastern AZ.

Otherwise, Sunday afternoon south to southwest winds could be breezy
to windy over portions of west central, southwest and south central
NM but don't appear to be strong enough at this time to meet wind
advisory criteria. Weekend temperatures will be near normal values
for mid May.

Chances for showers and storms increase Monday night through Tuesday
night, again especially over the east, where low level moisture will
be most plentiful, as the upper low moves slowly over the region.

Wednesday should be drier overall, with a ridge overhead, although
there are model differences how far west low level moisture will
exist over eastern NM. Trimmed Wednesday's pops down somewhat below
the NBM but not as dry as the ECMWF. Model differences inspire
little confidence in the Thursday/Friday forecast. We could see
drier and windier weather or isolated to scattered storms over the
north and east.

&&

.FIRE WEATHER...
A mix of wet and dry thunderstorms across many areas today and again
on Saturday will increase the potential for wildfire ignitions.
Wetter storms will be found across portions of eastern New Mexico on
Saturday, but still may be spotty. On Sunday, a Pacific low will
dive southward into SoCal, and ahead of it, a dry slot will punch
into NM. Winds will increase, though at this time, look to remain
largely below critical thresholds. However, several hours of single
digit humidity values can be expected along and west of the Rio
Grande Valley. The Pacific low will shift across NM on Monday and
Tuesday. Though a few stray showers or thunderstorms are possible
across central and western areas, it appears the focus for
additional storms will be across northeast New Mexico each day.
Drier southwesterly flow looks to return by mid to late week, which
may yield breezy conditions across western areas, but a diurnally
sloshing dryline will keep precipitation possible across the east.

34

&&

.AVIATION...
18Z TAF CYCLE
Scattered showers and thunderstorms have already developed across
the Southwest and South Central Mountains, with isolated development
to the lee of the Sangre de Cristo Mountains. Storms will continue to
shift to the east or northeast through the day. Strong to damaging
wind gusts will be possible, particularly later this afternoon across
eastern NM. These winds may result in areas of BLDU and a few storms
may contain hail as well. KROW and KTCC may be impacted. Storms will
decrease or move out of the area by 06Z, though another round of
stronger convection is possible Saturday across eastern NM.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  46  84  47  82 /   0   5   5   0
Dulce...........................  39  80  40  78 /   0   5  10  10
Cuba............................  47  78  46  76 /   0  10  10   5
Gallup..........................  39  81  36  78 /   0  10  10   0
El Morro........................  39  76  36  76 /   5  20  10   0
Grants..........................  41  79  37  80 /   5  20  10   0
Quemado.........................  45  76  41  77 /  10  20   5   0
Magdalena.......................  52  75  50  80 /  20  30  10   0
Datil...........................  46  74  43  76 /  20  20   5   0
Reserve.........................  40  82  37  81 /  10  10   0   0
Glenwood........................  50  84  45  84 /  10  10   0   0
Chama...........................  37  74  38  72 /   0  10  10  20
Los Alamos......................  52  76  51  76 /   0  10  10  10
Pecos...........................  48  76  47  76 /   5  20  10  10
Cerro/Questa....................  42  73  43  71 /   0  20  10  30
Red River.......................  37  65  38  65 /   0  30  20  40
Angel Fire......................  30  67  32  67 /   5  30  20  40
Taos............................  41  77  42  76 /   0  20  10  20
Mora............................  42  73  42  73 /   0  30  20  20
Espanola........................  51  82  51  82 /   0  10  10  10
Santa Fe........................  51  77  50  77 /   5  20  10  10
Santa Fe Airport................  47  80  47  80 /   0  10  10   5
Albuquerque Foothills...........  58  80  55  81 /   5  10  10   5
Albuquerque Heights.............  57  82  54  83 /   5  10  10   0
Albuquerque Valley..............  54  84  52  85 /   5  10  10   0
Albuquerque West Mesa...........  57  83  55  84 /   5  10  10   0
Belen...........................  55  84  53  86 /  10  10  10   0
Bernalillo......................  54  85  52  85 /   5  10  10   5
Bosque Farms....................  52  84  50  85 /  10  10  10   0
Corrales........................  54  85  52  85 /   5  10  10   0
Los Lunas.......................  51  84  50  85 /  10  10  10   0
Placitas........................  55  81  53  81 /   5  10  10   5
Rio Rancho......................  55  83  54  84 /   5  10  10   0
Socorro.........................  55  84  54  88 /  20  20   5   0
Sandia Park/Cedar Crest.........  51  77  49  76 /   5  10  10   5
Tijeras.........................  52  80  49  79 /   5  20  10   5
Edgewood........................  48  78  46  79 /   5  20  10   5
Moriarty/Estancia...............  44  80  43  81 /   5  20  10   5
Clines Corners..................  47  75  46  76 /   5  20  10   5
Mountainair.....................  50  77  47  78 /  10  20  10   0
Gran Quivira....................  49  76  47  78 /  10  20   5   0
Carrizozo.......................  55  80  55  82 /  30  20   5   0
Ruidoso.........................  49  74  49  75 /  30  30   5   0
Capulin.........................  43  74  43  70 /  10  40  30  60
Raton...........................  42  76  43  75 /   5  40  20  50
Springer........................  43  78  44  77 /   5  40  20  40
Las Vegas.......................  43  74  44  75 /   5  30  20  20
Clayton.........................  49  76  50  76 /  10  30  30  40
Roy.............................  48  77  48  76 /   5  30  30  30
Conchas.........................  55  83  54  84 /   5  30  30  10
Santa Rosa......................  53  81  51  84 /  10  20  20  10
Tucumcari.......................  58  84  54  85 /  20  30  30  10
Clovis..........................  54  80  54  84 /  20  30  30  10
Portales........................  56  82  56  86 /  20  30  30  10
Fort Sumner.....................  56  83  56  87 /  20  30  20   5
Roswell.........................  58  86  56  92 /  30  30  10   5
Picacho.........................  54  80  53  85 /  30  40   5   0
Elk.............................  52  78  52  81 /  40  30   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 14, 6:55 AM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
755 AM MDT Fri May 14 2021

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
755 AM MDT Fri May 14 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong or severe thunderstorms will be possible across portions
of eastern New Mexico this afternoon and evening. Damaging wind gusts
and small hail will be the main concerns with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A better chance of strong to severe thunderstorms will return on
Saturday across northeast and far eastern New Mexico. Large hail and
damaging wind gusts will be likely, though a tornado cannot be ruled
out.

Severe weather chances persist across northeast New Mexico on Sunday
and may return Monday and Tuesday as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, May 14, 12:37 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Fri May 14 2021

NMZ207-208-220-241-142000-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower
Rio Grande Valley-Southwest Mountains-
137 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Magdalena, or 25 miles northwest of Socorro, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 115 and 116.

&&

LAT...LON 3411 10734 3422 10759 3457 10725 3435 10689
      3426 10694 3416 10698 3413 10718
TIME...MOT...LOC 1936Z 233DEG 19KT 3429 10725

15
Special weather statement, May 14, 1:06 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Fri May 14 2021

NMZ233-237>239-142030-
Eastern Lincoln County-Chaves County Plains-Guadalupe County-De Baca
County-
206 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN DE BACA...NORTHWESTERN CHAVES AND SOUTHERN GUADALUPE
COUNTIES UNTIL 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ramon, or 38 miles southeast of Vaughn, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 155 and 184.

&&

LAT...LON 3389 10480 3402 10504 3451 10495 3436 10437
TIME...MOT...LOC 2006Z 217DEG 19KT 3409 10492

15
Special weather statement, May 14, 1:30 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Fri May 14 2021

NMZ230-142100-
Union County-
230 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

This includes Highway 64 between Mile Markers 421 and 429.

&&

LAT...LON 3650 10304 3632 10304 3651 10338 3670 10322
      3661 10300 3650 10300
TIME...MOT...LOC 2030Z 293DEG 12KT 3653 10321

15
Special weather statement, May 14, 1:58 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
258 PM MDT Fri May 14 2021

NMZ237-142130-
De Baca County-
258 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA COUNTY UNTIL 330
PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Yeso, or 24 miles southwest of Fort Sumner, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern De Baca
County.

This includes Highway 285 between Mile Markers 163 and 171.

&&

LAT...LON 3400 10416 3408 10479 3409 10479 3409 10489
      3427 10488 3438 10479 3441 10411
TIME...MOT...LOC 2058Z 285DEG 22KT 3422 10453

15
Special weather statement, May 14, 2:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Fri May 14 2021

NMZ227-228-142130-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
301 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Crews Airport, or 13 miles south of Raton, moving east at 20
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 427 and 460.
 Highway 64 between Mile Markers 323 and 375.

&&

LAT...LON 3643 10401 3650 10435 3659 10472 3683 10464
      3699 10449 3699 10400
TIME...MOT...LOC 2101Z 291DEG 16KT 3669 10445

15
Special weather statement, May 14, 2:11 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Fri May 14 2021

NMZ231-232-234-142145-
Eastern San Miguel County-Harding County-Quay County-
311 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND WEST CENTRAL QUAY COUNTIES UNTIL 345 PM
MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Conchas, or 21 miles northwest of Tucumcari, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tucumcari, Conchas and Conchas Lake State Park.

This includes the following highways...
 Interstate 40 between Mile Markers 323 and 336.
 State Road 104 between Mile Markers 75 and 105.

&&

LAT...LON 3537 10421 3556 10398 3550 10345 3527 10357
      3503 10377
TIME...MOT...LOC 2111Z 291DEG 16KT 3540 10397

15

The radar

The Albuquerque radar (KABX), 75 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Socorro

When
May 14, 2:30 PM MST to 3:00 PM MST
Where
Socorro County, 0.9 mi NW of Las Nutrias
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
34.480, -106.780

A public weather station south of Belen measured 59 mph wind gusts from a dry thunderstorm and an outflow boundary.

Thunderstorm Wind, Roosevelt

When
May 14, 2:54 PM MST to 3:00 PM MST
Where
Roosevelt County, 4.61 mi E of Tolar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.440, -103.850

A trained spotter near Tolar estimated 60 mph wind gusts from a severe thunderstorm that tracked through the area. The severe winds broke approximately three inch diameter branches off of a tree. Damages are estimated for tree damage.

Thunderstorm Wind, Quay

When
May 14, 2:55 PM MST to 3:00 PM MST
Where
Quay County, 1.38 mi S of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.350, -103.410

A mesonet station near Logan measured a 60 mph wind gust from a decaying thunderstorm producing a strong downburst.

Hail, Curry

When
May 14, 3:14 PM MST to 3:20 PM MST
Where
Curry County, 1.33 mi ENE of Pleasant Hill
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.530, -103.050

A strong thunderstorm near Texico produced nickel size hail.

Thunderstorm Wind, Chaves

When
May 14, 5:38 PM MST to 5:40 PM MST
Where
Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
33.320, -104.500

An ASOS station in Roswell measured a 69 mph thunderstorm wind gust from a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949513, 949508, 949510, 949514, 949516.